Stimulants vs Non Stimulants

This topic contains 7 replies, has 6 voices, and was last updated by  adhdadult401 1 day, 15 hours ago.

  • Author
    Posts
  • #124580

    dreanah
    Participant

    Hi,
    My son is 12 years old and has been taking medication for ADHD for some time now. We have found Stimulants to work better for him.

    Lately he has been having hallucinations so we’ve been switching up on the medication to see what will work best. Unfortunately we still haven’t found the right mix and it seems like we are running out of options.

    I am in tears while typing this because I feel so bad for him. He asked me why was he made to have this. I have changed doctors 3 times. I really don’t know what to do.

  • #124693

    Anni @ ADDitude
    Keymaster

    I’m so sorry to hear that your son is enduring such hardship finding the right medication and dosage for his ADHD. The options can feel overwhelming at times, so we like to refer often to this chart: https://www.additudemag.com/adhd-medications-list-chart-stimulants-nonstimulants/

    You’ll see that it includes both stimulants and non-stimulants, and each medication clicks through to a page with more information.

    I would also recommend listening to last week’s webinar about this very topic with Dr. Thomas Brown at https://www.additudemag.com/webinar/optimize-stimulant-adhd-medications/

    Best of luck!

  • #124718

    jlynn37
    Participant

    I’m so sorry that he is struggling so much. It is so hard to see them so aware of their struggles and not know what to do to help at that moment. 🙁

    My son (9) does not respond well to stimulants and he needs a non stimulant and something additional to help his various symptoms of ADHD, so our psych has him on Wellbutrin. It is classified as a anti depressant but has shown to work for ADHD in some cases as well. We have had luck with it.

    Best of luck to you both!

  • #124842

    dreanah
    Participant

    Thank you for the information. He is taking Aptensio XR at 30mgs. I think he needs a stronger dose but we will see. The chart was very informative. He has another doctor appointment this week so I can discuss other options.

  • #127313

    Rmom
    Participant

    Hi Dreanah, I feel you, my son is 14 and has been taking Vyvanse for a couple years which works well to improve his focus, hyperactivity and impulsivity at school, but as soon as he gets home and the meds wear off, he has the crash and is extremely angry, agitated and wants to be left alone. It is heart breaking,because that is not my son, my son is sweet, loving and affectionate. I can only imagine what you are going through with your son experiencing hallucinations, that is so scary. I was nnever on board with my son taking meds, and we tried other things, Neurofeedback, etc, but it never worked. We are looking into switching meds to I don’t know what, all the side effects are terrible, aand I cringe every time he has to take his meds at tthe thought of the poison that our children have to iingest to be able to do well in school. I want to take him off meds and we’ve tried, but he just can’t make it through the school day without getting in trouble. My son also like yours questions why he is this way, and it breaks my heart. He has his first therapy appt tomorrow, hopefully it will help, I’m desperate! Did your son try therapy?

  • #127323

    Angelacawein
    Participant

    Has the doctor requested a genomind swab test? They use Genecept results to look for the most effective and tolerable dosages of treatments for ADHD. “This type of test is essential because each person’s genetic code is unique. Several genes dictate how medication is processed in the body, how effective medicine may be, and whether the patient could be at risk for side effects.” My daughter and son have had this test with positive results.

    Genetic Testing for ADHD Patients From Genomind Can Help Them Get Better

    Several years ago my oldest son, he is 28 years old now. I have four kids two of them are adults and still have a son and daughter at home. They all have been diagnosed ADHD. Anyway my oldest son started having hallucinations. In my son’s case he was taking to much medication. When a person is taking to much medication, stimulates, it produces to much dopamine in the brain. Which can cause hallucinations, hearing voices, … Long story short, I cut back on his medication and I got my little boy back. He made it though school and graduated. He is married and has a little boy of his own. My grandson is 3 years old and he acts just like my son did.

  • #127689

    dreanah
    Participant

    My son seems to be responding to the new medication but at a lower dose. The lower dose doesn’t last long but if the dose is higher, he starts with the “feet” thing as he calls it. He has had therapy sessions and will soon have outside occupational therapy. Now that he is older, he has days he doesn’t want to take the medication. It is a huge fight.

  • #128457

    adhdadult401
    Participant

    I was put on stimulants when I was younger and had the same type of reaction. I also had a bad reaction to the non stimulants. I ended up mainly just learning ways to teach myself info. I was a runner that helped my adhd a lot.

You must be logged in to reply to this topic.